Alert archive / Texas / Severe Thunderstorm Warnings in 2003
Severe Thunderstorm Warning 9, NWS Lubbock, TX
NWS Lubbock, TX issued this severe thunderstorm warning at Apr 15, 2003, 7:21 PM CDT for Kent County, Texas. It was in force for 39 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Apr 15, 2003, 7:21 PM CDT (00:21 UTC)
- Expired
- Apr 15, 2003, 8:00 PM CDT
- In force
- 39 min
- Issued by
- NWS Lubbock, TX
- Area
- Counties, with a storm outline in the text
County Kent County, TX
The radar
The Lubbock radar (KLBB), 99 km from the middle of the area, began a volume at 00:21 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Apr 15, 5:00 PM CDT | Tornado Watch | SPC | 6 hr |
The nearest sounding before it
Midland Regional, TX (KMAF), launched 00:00Z, 0.4 hours before the alert went out and 196 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1093 J/kg
- Mixed-layer CIN
- -179 J/kg
- Mixed-layer LCL
- 1733 m above ground
- 0-6 km bulk shear
- 96 kt
- 0-1 km storm-relative helicity
- 486 m²/s²
- 0-3 km storm-relative helicity
- 650 m²/s²
- Significant tornado parameter
- 0.2
- Supercell composite
- 7.9
The text
As transmitted, in the capitals the NWS used until 2016.
928 WUUS54 KLUB 160021 SVRLBB TXC263-160100- BULLETIN - IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE LUBBOCK TX 721 PM CDT TUE APR 15 2003 THE NATIONAL WEATHER SERVICE IN LUBBOCK HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... KENT COUNTY IN NORTHWEST TEXAS * UNTIL 800 PM CDT * AT 716 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM CAPABLE OF PRODUCING WIND GUSTS IN EXCESS OF 75 MPH 18 MILES NORTHWEST OF CLAIREMONT...OR ABOUT 21 MILES EAST OF POST...MOVING EAST AT 40 MPH. HAIL THE SIZE OF GOLFBALLS OR LARGER IS POSSIBLE WITH THIS STORM. * SOME LOCATIONS IN OR NEAR THE PATH OF THE STORM INCLUDE... CLAIREMONT... GIRARD... JAYTON... IF SEVERE WEATHER APPROACHES YOUR AREA...GO INSIDE A STURDY SHELTER. A TORNADO WATCH IS ALSO IN EFFECT. SEVERE THUNDERSTORMS CAN PRODUCE TORNADOES WITH LITTLE OR NO ADVANCE WARNING. TO REPORT SEVERE WEATHER...PLEASE CALL THE NATIONAL WEATHER SERVICE AT 8 0 6 7 4 5 1 2 9 0. LAT...LON 3338 10105 3317 10102 3311 10053 3339 10054
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Lubbock, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 15, 2:56 PM CDT, 4 hours 25 minutes earlier.
Area forecast discussion, Apr 15, 2:56 PM CDT, 4 hours 25 minutes before
SOUTH PLAINS AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE LUBBOCK TX 256 PM CDT TUE APR 15 2003 DAY ONE... POWERFUL LOW DEVELOPING OVER HIGH PLAINS WITH H700 GRADIENT PROGGED TO INCREASE TO AROUND 140-150 METERS PER 200 NM THIS EVENING ON EACH OF THE GFS...ETA...AND RUC MODELS. THIS IS TOP END OF THE HIGH WIND INDEX WE USE FOR THE TEXAS SOUTH PLAINS AND SHOULD SUPPORT SURFACE WINDS THIS EVENING ON ORDER OF 40-50 MPH WITH GUSTS OF 60-70 MPH. IN ADDITION...MODELS INDICATE 500 MB WINDS ON ORDER OF 90KTS WITH 700 MB WINDS AROUND 65 KTS. LATEST GUADALUPE PASS OBSERVATION OF 63 GUSTING TO 82 KTS (94 MPH) SUPPORTS THIS FORECAST...IN ADDITION TO THE GRADUALLY INCREASING WINDS ACROSS SOUTHEASTERN NEW MEXICO AND THE WESTERN SOUTH PLAINS. UNCERTAIN OF THE FIELD CONDITIONS AND TILLING ACTIVITY...BUT VISIBLE SATELLITE IS SHOWING A LOT OF BLOWING DUST ALREADY COMING ACROSS NORTHERN MEXICO AND FAR WEST TEXAS...SO BELIEVE WE ARE LOOKING AT SIGNIFICANTLY REDUCED VISIBILITIES ACROSS THE TEXAS SOUTH PLAINS DURING THE EVENING. WILL MAINTAIN HIGH WIND WARNING THIS EVENING...BUT HIGHLIGHT VISIBILITIES TO NEAR ZERO IN BLOWING DUST AS WELL. SURFACE DRYLINE APPEARS TO BE GRADUALLY TIGHTENING ALONG THE CAPROCK WITH BEST CONVERGENCE EAST AND NORTHEAST OF LUBBOCK. CONVERGENCE PATTERN SOMEWHAT CONFUSED BOTH BY EARLY LIGHT SHOWER ACTIVITY STILL PASSING THROUGH EASTERN SOUTH PLAINS AND SOUTHEAST PANHANDLE AS WELL AS THE HIGH BASED CONVECTION APPROACHING FROM NEW MEXICO ASSOCIATED WITH THE POWERFUL JET COMING INTO WEST TEXAS AND THE STRONG COOLING ALOFT. EITHER WAY...SURFACE TRENDS SUPPORT THE DRY LINE BEING MOST PRONOUNCED EARLY THIS EVENING IN OUR EASTERN ZONES...AND IN PARTICULAR OUR NORTHEAST ZONES/SOUTHEAST PANHANDLE. THIS LINES UP WELL WITH THE RISK OF SEVERE WEATHER OUTLOOKED BY THE SPC. CURRENT SHEAR PROFILE AND INSTABILITY MOST SUPPORTIVE OF THE OBVIOUS HIGH WINDS WITH THUNDERSTORMS AS WELL AS LARGE HAIL. WOULD NOT BE SURPRISED TO SEE CONVECTIVE ENHANCED WIND GUSTS ON ORDER OF 80-90KTS EARLY THIS EVENING...ALTHOUGH MAY NOT OCCUR ANYWHERE NEAR A STRONG THUNDERSTORM. OTHERWISE...LOOK FOR SYSTEM TO CHURN TO THE EAST LATER TONIGHT WITH DIMINISHING WINDS AND CLEARING SKIES. VEERING WINDS WITH DRIER AND SOMEWHAT COOLER AIRMASS WEDNESDAY BUT CYCLONE SHOULD REMAIN CLOSE ENOUGH TO MAINTAIN WINDY CONDITIONS ON WEDNESDAY. MCQUEEN/05 DAYS TWO THROUGH SEVEN... SHORTWAVE RIDGE WILL CONTROL THE WEATHER WEDNESDAY NIGHT WITH A CLEAR NIGHT ON TAP. THE APPROACHING TROUGH OVER THE WEST COAST WILL EJECT A SHORTWAVE OVER WEST TEXAS AND INTO THE SOUTH PLAINS BY THURSDAY EVENING. THERE MAY BE AN INCREASE IN HIGH LEVEL CLOUDS WITH THIS DISTURBANCE DURING THE DAY THURSDAY AT THIS POINT. THE SURFACE LOW WILL DEEPEN OVER SOUTHEAST COLORADO IN RESPONSE TO THE SECOND SHORTWAVE EJECTING ACROSS THE NORTHERN TEXAS PANHANDLE THURSDAY NIGHT. EXPECT DRY AND BREEZY CONDITIONS FRIDAY. A COLD FRONT WILL MOVE THROUGH THE AREA FRIDAY NIGHT INTO SATURDAY. AT THIS POINT IT APPEARS AS THOUGH CONDITIONS WILL REMAIN DRY...COOLER MAXIMUM TEMPERATURES EXPECTED FOR SATURDAY AND SUNDAY. THE NEXT STRONG STORM SYSTEM WILL MOVE INTO THE WESTERN CONUS. BY TUESDAY... IF THE GFS HANDLES THIS SYSTEM CORRECTLY...WILL BRING A SLIGHT CHANCE OF THUNDERSTORMS ACROSS THE CENTRAL AND EASTERN AREAS OF THE FA. FCSTID = 09 FRIONA 41 70 41 72 / 00 00 00 00 TULIA 45 74 43 72 / 00 00 00 00 LUBBOCK 47 77 45 76 / 00 00 00 00 BROWNFIELD 47 76 45 78 / 00 00 00 00 CHILDRESS 50 78 47 74 / 30 00 00 00 ASPERMONT 54 79 51 78 / 30 00 00 00 .LUB...HIGH WIND WARNING THIS EVENING TXZ021>024-027>030-033>036-039>042. WIND ADVISORY THIS EVENING TXZ025-026-031-032-037-038-043-044. RED FLAG WARNING UNTIL 9PM TXZ021>024-027>030-033>036-039>042.
Hazardous weather outlook, Apr 15, 11:47 AM CDT, 7 hours 34 minutes before
TXZ021>044-151900- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE LUBBOCK TX 1147 AM CDT TUE APR 15 2003 THIS IS A HAZARDOUS WEATHER OUTLOOK FOR THE EXTREME SOUTHERN PANHANDLE...SOUTH PLAINS AND ROLLING PLAINS. .DAY ONE... CONVECTIVE THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS FOR LOCATIONS ALONG AND EAST OF THE CAPROCK. THIS AREA IS MAINLY ALONG AND EAST OF A SILVERTON TO POST LINE. THE DRYLINE IS EXPECTED TO MOVE TO THE EAST AND BE LOCATED ACROSS THE LOW ROLLING PLAINS AROUND MID AFTERNOON. AS THE STORMS MOVE TO NEAR AND EAST OF THE DRYLINE AND INTERACT WITH DEEPER LOW LEVEL MOISTURE THE STORMS MAY BECOME SEVERE. THE MAIN THREAT WILL BE STRONG DAMAGING WINDS AND LARGE HAIL. HIGH BASED STORMS WILL CONTINUE TO MOVE EASTWARD FROM EASTERN NEW MEXICO EARLY THIS AFTERNOON AS AN UPPER LEVEL STORM SYSTEM APPROACHES. VERY STRONG WINDS JUST ABOVE THE SURFACE MAY MAKE IT TO THE SURFACE UNDER THE HIGH BASED STORMS THAT MOVE INTO THE SOUTH PLAINS AREA FROM NEW MEXICO WIND. WIND GUSTS GENERATED FROM THUNDERSTORMS WEST OF THE CAPROCK MAY APPROACH SEVERE LEVELS THROUGH MID AFTERNOON. NON PRECIPITATION VERY WINDY CONDITIONS ARE EXPECTED ACROSS THE SOUTHERN PANHANDLE AND SOUTH PLAINS THIS AFTERNOON AND EVENING AS A STRONG UPPER LEVEL LOW PASSES JUST NORTH OF THE REGION. SUSTAINED WIND SPEEDS OF 30 TO 40 MPH WITH GUSTS OVER 55 MPH WILL BE POSSIBLE. AREAS OF BLOWING DUST WILL ACCOMPANY THESE VERY STRONG WINDS. FURTHER EAST ACROSS THE LOW ROLLING PLAINS...SURFACE WINDS OF 30 TO 35 MPH WITH GUSTS TO 45 MPH CAN BE EXPECTED. FOR FURTHER DETAILS PLEASE REFER TO THE HIGH WIND WARNING/WIND ADVISORY PRODUCT (LBBNPWLBB) ISSUED BY THIS OFFICE. FIRE WEATHER HIGH FIRE DANGER WILL ALSO EXIST ACROSS THE SOUTHERN PANHANDLE AND SOUTH PLAINS TODAY WITH THE EXPECTED STRONG WINDS AND AFTERNOON RELATIVE HUMIDITIES DECREASING TO AROUND 10 PERCENT. THE POTENTIAL FOR FIRES WILL BE EXTREME. FOR FURTHER DETAILS PLEASE REFER TO THE RED FLAG WARNING (LBBRFWLBB) ISSUED BY THIS OFFICE. .DAYS TWO THROUGH SEVEN... NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE REQUIRED THIS AFTERNOON AND THIS EVENING ACROSS THE LOW ROLLING PLAINS. SECURE ANY LOOSE ITEMS...SUCH AS LAWN FURNITURE AND TRASH CANS...THAT COULD BECOME FLYING DEBRIS. DRIVERS OF VANS...TRUCKS...CAMPERS ...TRAILERS AND OTHER HIGH PROFILE VEHICLES SHOULD BE ALERT TO THE DANGER OF THESE WINDS.
In the hours before
Special weather statement, Apr 15, 5:03 PM CDT, 2 hours 18 minutes before
TXZ024>026-030>032-036>038-042>044-160400- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE LUBBOCK TX 503 PM CDT TUE APR 15 2003 THE NATIONAL WEATHER SERVICE HAS ISSUED TORNADO WATCH 120 UNTIL 1100 PM CDT TUESDAY EVENING FOR THE FOLLOWING COUNTIES: IN TEXAS THIS WATCH INCLUDES 12 COUNTIES... IN NORTHWEST TEXAS: COTTLE CROSBY DICKENS FLOYD GARZA KENT KING MOTLEY STONEWALL IN THE PANHANDLE OF TEXAS: BRISCOE CHILDRESS HALL THIS INCLUDES THE CITIES OF CHILDRESS...CROSBYTON...DICKENS... FLOYDADA...GUTHRIE...JAYTON...MATADOR...MEMPHIS...PADUCAH...POST... QUITAQUE AND SILVERTON.
The office that day
Everything else NWS Lubbock, TX issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Apr 15, 7:00 PM CDT | Severe Thunderstorm Warning | LUB | Motley | 30 min |
| Apr 15, 7:02 PM CDT | Severe Thunderstorm Warning | LUB | Dickens, King | 43 min |
| Apr 15, 7:05 PM CDT | Severe Thunderstorm Warning | LUB | Dickens | 40 min |
| Apr 15, 7:30 PM CDT | Severe Thunderstorm Warning | LUB | Cottle | 45 min |
| Apr 15, 7:31 PM CDT | Severe Thunderstorm Warning | LUB | Childress | 29 min |
| Apr 15, 7:37 PM CDT | Severe Thunderstorm Warning | LUB | King | 38 min |
| Apr 15, 8:00 PM CDT | Severe Thunderstorm Warning | LUB | Kent | 45 min |
| Apr 15, 8:13 PM CDT | Severe Thunderstorm Warning | LUB | Stonewall | 47 min |
| Apr 15, 8:16 PM CDT | Severe Thunderstorm Warning | LUB | King | 44 min |
| Apr 15, 8:54 PM CDT | Tornado Warning | LUB | Stonewall | 21 min |
Nearby
Severe Thunderstorm Warnings in Texas, 2003Every severe thunderstorm warning in 2003
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.